Coming off steroids

I was on oral steroids for 18 months for alopecia . I was tapered off them but since stopping my back pain has increased to disabling proportions. I have severe osteoarthritis in my lumber spine. The prednisolone gave me 9 months virtually pain free . its now 8 weeks since my last dose and things are worse. Any ideas please , or anyone have a similar experience.

8 Replies

oldestnewest
  • Osteoarthritis doesn't usually respond so well to steroids. Inflammatory back pain does. If you haven't been checked out by a rheumatologist for inflammatory spinal arthritis (also known as spondyloarthritis, - a group of disorders including ankylosing spondylitis and psoriatic arthritis) then I'd strongly suggest asking for a referral to rule it out. If you check the national ankylosing spondylitis society website they have a checklist for inflammatory back pain - if you tick all or most of the items on the list, then use that as ammunition to take to your GP to argue for a rheumatology referral, but be prepared that most GPs know very little about spondyloarthritis.

    If you did have spondyloarthritis rather than osteoarthritis, then there are definitely other options for treatment that will work a whole lot better.

  • Thanks for replying . I actually quite a "buzz" seeing that someone could be bothered to think about and post a reply. I had an MRI two weeks ago that shows considerable osteoarthritic degeneration of my lumber vertebrae as well as the beginnings of degeneration further up . some is to be expected at my age, which is 64, but when I was taking the steroids I was hauling a mountain bike over rough trails and doing spin cycling classes ( high intensity crazy gym cycling). Then as the steroids were tapered I started to get loads of pain which increase when they were stopped altogether. Today I'm lucky if I can walk a mile slowly without pain.

    I just wanted to know if things might improve once my body adjusts to no steroids. My pain relief is not effective and I'm getting quite dispairing at times . mmm dispairing is a mild word for how dark it gets frankly.

  • until you added your age I was about to tell you that pregnancy can give the same relief sometimes(did for me 21 years ago) so I hope that will make you smile !

    On a helpful suggestion, you might try what I call an amnesty and completely rest up for at least a week because you have obviously been too active with steroid effects. It is frustrating but you may have to learn to pace yourself more. (I have DDD too so sympathise) Keep your chin up Sir.

  • Actually I'm a woman. I exercised like a mad thing as that's my nature but came crashing down in May this year when the steroids were reduced . I'm now facing a lot of pain when I rest. No cosy armchairs for me. Standing works but oh I get so tired.

    But you are right I need to take it easy. Thanks

  • ooops, sorry.

    One trick I sometimes resort to is to put a long garden chair cushion on the dining room table and lie my top half forwards on it for a while. my chin just rests at the top end so I'm not pushing my neck backwards. however, I do need help to get back up straight, but it does give an alternative to sitting with sciatica or needle pained legs... might it help you as an alternative to standing?

    I do tend to use a distraction too eg radio, tv. It has taken me a long time to acquire patience but the frustrations are one step from the blues, so pace yoursel;f rather than get beaten - you are obviously a strong woman.

  • I tried a pain management hypnosis app last night and managed to relax for a good 30 mins. I panic when I feel pain building and of course more tension means mor pain. Then I hit the real negativity about my life. I think there are different pain thresholds for different people. My sister doesn't seem to feel pain to nearly the same degree as I do. We had the same carpal tunnel operation and she was back at work the same day. I was in a lot of pain for a fortnight.

    What's going on with you that you have so much pain and lack of movement ?

  • you may well have osteo in wrist so causes more pain than sister. Also, what if there are osteo arth pressures causing carpel effects? How are your wrists now? Do you still get problems?

    I'm a long way down the osteo path, wrists, spine, feet and various other bits in between :)

    ddd in 2/3s of spine with nerve probs/ damage, hypermobility etc, etc ... and just easy to sum it up as chronic pain :)

    I like your hypnosis idea. I have gradually developed my own system for concentrating the bad pains down. I've done this during a concious operation and apparently I slow my body down - the anaethestist was panicking when I got my BP down to 80/40 lol.

    Yes, people do experience pain differently, but how can anyone quantify someone else's pain? It is what makes it difficult to explain to others including medics. I recently found an interesting pain chart which I will try to find and pass on - it is a little more descriptive than most.

    have a better day

  • May I be presumptious and ask your age ? I kind of assume you are female. I should have given myself a more interesting name but I'm very new to the whole concept of support forums

You may also like...